Block on Trump's Asylum Ban Upheld by Supreme Court
The Food and Drug Administration is issuing a warning to patients taking the bisphosphonate class of osteoporosis drugs for more than five years. These drugs can cause a rare but serious type of thigh bone fracture, and the FDA wants those using these drugs to be aware of the risk. Bisphosphonates are used to prevent osteoporosis and include commonly known names such as Actonel, Atelvia, Boniva, Fosamax, Reclast, as well as the generic versions of those drugs.
According to WebMD, the fractures, called atypical femur fractures are more commonly found in patients taking this type of osteoporosis drugs than in those who take other types. The FDA issued the warning on October 14, and it will also begin to appear on the labels of the drugs.
Patients who have this kind of fracture often experience a dull ache in the leg or groin area, reports WebMD. The pain is often the only warning of the fracture, as they can occur with little or no trauma to the thigh area.
It is possible for osteoporosis patients not taking these drugs to experience the atypical femur fracture, says Sandra Kweder, MD, deputy director of the FDA's office of new drugs. At a news conference, Kweder emphasized that those taking the osteoporosis drugs should not be afraid to continue. "This should not cause patients to become fearful of their medications. Bisphosphonates have prevented many fractures in the years of their use," she said.
Earlier this year, the FDA began an investigation into bisphosphonates. WebMD says today's warning is a direct result of that investigation.
Meeting with a lawyer can help you understand your options and how to best protect your rights. Visit our attorney directory to find a lawyer near you who can help.
Sign into your Legal Forms and Services account to manage your estate planning documents.Sign In
Create an account allows to take advantage of these benefits: